Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 217, NWS Mobile, AL

July 4, 2008Baldwin County, Mobile County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jul 4, 2008, 6:09 PM CDT for Baldwin County, Mobile County, Alabama. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2008, 6:09 PM CDT (23:09 UTC)
Expired
Jul 4, 2008, 6:41 PM CDT
In force
32 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

Counties Baldwin County, AL, Mobile County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 11.2 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2008-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2008-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2160 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
723 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 042309
SVRMOB
ALC003-097-050015-
/O.NEW.KMOB.SV.W.0217.080704T2309Z-080705T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
609 PM CDT FRI JUL 4 2008

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BALDWIN COUNTY IN SOUTHWEST ALABAMA...
  NORTHEASTERN MOBILE COUNTY IN SOUTHWEST ALABAMA...

* UNTIL 715 PM CDT

* AT 603 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A LINE OF
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS OVER 60 MPH.  THESE STORMS WERE ALONG A LINE
  EXTENDING FROM SALCO TO SIDNEY...OR ALONG A LINE EXTENDING FROM 13
  MILES WEST OF BAY MINETTE TO 20 MILES SOUTHEAST OF LEAKESVILLE...
  MOVING EAST AT 10 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  PINEOLA BY 650 PM CDT...
  BUCKS...CHASTANG...STOCKTON AND 6 MILES SOUTH OF VAUGHN BY 715 PM
  CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3092 8797 3106 8833 3114 8822 3107 8769
TIME...MOT...LOC 2309Z 281DEG 8KT 3094 8796 3104 8823

$$
1 follow-up statement
000 
WWUS54 KMOB 042341
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
639 PM CDT FRI JUL 4 2008

ALC003-097-042349-
/O.CAN.KMOB.SV.W.0217.000000T0000Z-080705T0015Z/
BALDWIN AL-MOBILE AL-
639 PM CDT FRI JUL 4 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MOBILE AND
CENTRAL BALDWIN COUNTIES IS CANCELLED...

DANGEROUS CLOUD TO GROUND LIGHTNING IS STILL OCCURRING WITH THIS 
LINE OF STORMS. MOVE INDOORS IF NECESSARY. REMEMBER...IF YOU CAN 
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3092 8797 3106 8833 3114 8822 3107 8769
TIME...MOT...LOC 2339Z 281DEG 8KT 3093 8788 3103 8815

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:21 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Jul 4, 3:21 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
321 PM CDT FRI JUL 4 2008

.SHORT TERM TONIGHT AND SATURDAY...UNFORTUNATELY...EVENING BARBECUES
MAY HAVE TO CONTEND WITH LINGERING THUNDERSTORM ACTIVITY CARRYING
OVER FROM THE AFTERNOON. NOT LOOKING FOR A COMPLETE WASHOUT
THOUGH...BUT LATE AFTERNOON/EVENING STORMS WILL BRING ABOUT DELAYS
IN THE INDEPENDENCE DAY COOKING PLANS. SOME OF THE EVENING STORMS
COULD BE STRONG AT TIMES AND CANNOT RULE OUT AN ISOLATED SEVERE
STORM. HOWEVER...FORECASTERS ANTICIPATE COVERAGES OF THUNDERSTORMS TO DECREASE
DURING THE COURSE OF THE EVENING DUE TO LOSS OF INSTABILITY. CLOUD
DEBRIS FROM DECAYED THUNDERSTORM ACTIVITY IS ANTICIPATED TO BE HIGH
ENOUGH AS TO NOT IMPACT FIRE WORKS VIEWING IN MOST AREAS LATER IN THE
EVENING. THE GULF COAST REMAINS UNDER THE INFLUENCE OF A WEAK TROF OF
LOW PRESSURE IN THE UPPER ATMOSPHERE...WHILE SURFACE HIGH PRESSURE
PERSISTS FROM THE SOUTHWEST ATLANTIC INTO THE GULF. WITH DEEP LAYER
MOISTURE (PRECIPITABLE WATERS 1.8 TO 2 INCHES) ALONG WITH DAYTIME
INSTABILITY...ANOTHER ROUND OF SCATTERED THUNDERSTORMS SHOULD HAVE NO
PROBLEM INITIATING ON WEAK MESOSCALE/SEA/BAY BREEZE BOUNDARIES ON
SATURDAY. LITTLE CHANGE IN THE TEMPERATURE FORECAST WITH LOWS NEAR 70
INLAND TO MID 70S COAST AND DAYTIME HIGHS NEAR 90. /10

.LONG TERM SUNDAY THROUGH FRIDAY...SUBTROPICAL RIDGE WILL
PERSIST FROM THE WESTERN ATLANTIC INTO THE NORTHERN GULF THROUGH THE
MEDIUM RANGE. CHANCES FOR SHOWERS AND THUNDERSTORMS WILL BE NEAR
CLIMATOLOGICAL NORMALS FOR THIS TIME OF YEAR...ROUGHLY 30 TO 50
PERCENT...PRIMARILY FROM THE LATE MORNING INTO THE EARLY EVENING AND
NEAR THE COAST AND COASTAL WATERS LATE NIGHT AND EARLY MORNING.
TEMPERATURES ALSO WITHIN A DEGREE OR TWO OF NORMAL. 10/11

&&

.AVIATION...EXPECT CONVECTIVE ACTIVITY TO BE NORTH OF THE TERMINALS
WITH VFR CONDITIONS PREVAILING INTO THE EVENING. MAY GET DOWN TO MVFR
CEILINGS BRIEFLY IN MORNING WITH TSTMS IN VCNTY SATURDAY NEAR THE
COASTAL SITES. /10

&&

.MARINE...DID NOT SEE ANYTHING IN THE LATEST GUIDANCE TO MAKE ANY
CHANGES TO WHAT IS OFFERED IN THE CURRENT FORECAST. HIGH PRESSURE
CONTINUES FROM THE SOUTHWEST ATLANTIC INTO THE NORTHERN GULF OF
MEXICO. SOUTHERLY DAYTIME WINDS 10 TO 15 KNOTS BECOMING LIGHT FROM
AN EASTERLY DIRECTION LATE NIGHT/EARLY MORNING NEXT WEEK. SEAS 1 TO 2
FEET. WINDS AND SEAS WILL BE HIGHER NEAR THUNDERSTORMS. 05/10

&&

.FIRE WEATHER...NO HEADLINES. DAYTIME HUMIDITIES REMAIN WELL ABOVE
CRITICAL LEVELS. /10

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      72  89  71  88 /  20  40  30  60
PENSACOLA   75  90  73  86 /  20  40  30  60
DESTIN      76  88  75  87 /  20  40  30  60
EVERGREEN   69  89  69  88 /  20  40  30  60
WAYNESBORO  69  90  68  89 /  20  30  40  50
CAMDEN      69  89  69  88 /  20  40  40  60

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 4, 10:17 AM CDT, 7 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
1017 AM CDT FRI JUL 4 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-051200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
1017 AM CDT FRI JUL 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTH ALABAMA...THE WESTERN FLORIDA PANHANDLE...AND
THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...REST OF TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS DEVELOPING ALONG THE COAST DURING THE
MORNING HOURS WILL DEVELOP INLAND DURING THE COURSE OF THE EARLY
AFTERNOON HOURS.  SCATTERED STRONGER THUNDERSTORMS IN THE AFTERNOON
HOURS WILL PRODUCE GUSTY WINDS AROUND 45 MPH...FREQUENT
LIGHTNING...AND VERY HEAVY RAINS FALLING AT A RATE OF 2 INCHES PER
HOUR.  ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
OVER THE INLAND AREAS...MAINLY ALONG AND EAST OF THE INTERSTATE 65
CORRIDOR.  THE MAIN THREAT WITH ANY SEVERE STORMS WILL BE WIND GUSTS
AROUND 60 MPH AND VERY FREQUENT LIGHTNING STRIKES.  THE
THUNDERSTORMS WILL DIMINISH IN INTENSITY AND COVERAGE DURING THE
EARLY EVENING HOURS.

DUE TO AN OUTGOING AFTERNOON TIDE AND A LARGE TIDAL RANGE...THERE IS
A MODERATE RISK OF RIP CURRENTS ALONG AREA BEACHES THIS AFTERNOON.
THOSE PLANNING A TRIP TO THE GULF BEACHES THIS AFTERNOON SHOULD USE
CAUTION WHEN ENTERING THE WATER.  PAY ATTENTION TO THE LOCAL FLAG
WARNING SYSTEMS AND HEED THE ADVICE OF THE LOCAL BEACH PATROL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED EACH AFTERNOON THROUGH THE
WEEKEND AND INTO THE MIDDLE OF NEXT WEEK. THE BEST CHANCE FOR
THUNDERSTORMS AT THIS TIME LOOKS TO BE ON SUNDAY.  A FEW STORMS MAY
CONTAIN STRONG GUSTY WINDS AND HEAVY RAIN...ALL THUNDERSTORMS
CAPABLE OF PRODUCING FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION FOR SEVERE STORMS
IS NOT EXPECTED.

In the hours before

Special weather statement, Jul 4, 2:32 PM CDT, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
232 PM CDT FRI JUL 4 2008

FLZ003>006-042000-
INLAND OKALOOSA-INLAND SANTA ROSA-COASTAL OKALOOSA-COASTAL SANTA
ROSA-
INCLUDING THE CITIES OF...CRESTVIEW...
232 PM CDT FRI JUL 4 2008

...STRONG THUNDERSTORMS ARE BEING DETECTED ALONG THE SANTA ROSA AND
OKALOOSA COUNTY LINE...

AT 232 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ALONG THE SANTA ROSA...OKALOOSA COUNTY LINE
SOUTHWEST OF GALLIVER.  THE THUNDERSTORM WAS MOVING TO THE EAST AT 8
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
GALLIVER...HOLT AND MILLIGAN THROUGH 300 PM CDT.

ANOTHER STRONG THUNDERSTORM WAS DEVELOPING OVER NORTHEASTERN SANTA
ROSA COUNTY JUST NORTH OF MUNSON.  THIS STORM WILL MOVE EAST INTO
NORTHEASTERN OKALOOSA COUNTY WEST OF THE ESCAMBIA FARMS AREA THROUGH
3 PM.

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT CLOUD TO GROUND
LIGHTNING AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF 2 TO 3 INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND
LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR
VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO
ALLOW A SAFE CROSSING.
Special weather statement, Jul 4, 4:49 PM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
449 PM CDT FRI JUL 4 2008

ALZ055-056-059-FLZ001-003-042230-
ESCAMBIA-CONECUH-MONROE-INLAND ESCAMBIA-INLAND SANTA ROSA-
INCLUDING THE CITIES OF...BREWTON...EVERGREEN AND MONROEVILLE...
449 PM CDT FRI JUL 4 2008

...STRONG THUNDERSTORMS ARE BEING DETECTED OVER ESCAMBIA...CONECUH...
MONROE AND SANTA ROSA COUNTIES...

AT 448 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM PACKARDS BEND TO 2 MILES SOUTHEAST OF
KIRKLAND...MOVING EAST AT 20 MPH.

THESE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
KEITH...PETERMAN...CASTLEBERRY...RIVER RIDGE...NICHBURG...TUNNEL
SPRINGS AND BURNT CORN THROUGH 530 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS OF 45 TO 55 MPH. WINDS THIS
STRONG COULD BRING DOWN DEAD TREES AND LARGE LIMBS RESULTING IN
SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF ELECTRICAL POWER
MAY RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME CAUTION WHEN
OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME
OR BUILDING UNTIL THESE STORMS HAVE PASSED.
Special weather statement, Jul 4, 5:00 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
500 PM CDT FRI JUL 4 2008

MSZ079-042300-
GEORGE-
500 PM CDT FRI JUL 4 2008

...A STRONG THUNDERSTORM IS BEING DETECTED OVER GEORGE COUNTY...

AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 10 MILES SOUTHWEST OF BASIN...MOVING NORTHEAST AT 20
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
BASIN AND AGRICOLA THROUGH 600 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS OF 45 TO 55 MPH. WINDS THIS
STRONG COULD BRING DOWN DEAD TREES AND LARGE LIMBS RESULTING IN
SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF ELECTRICAL POWER
MAY RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME CAUTION WHEN
OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME
OR BUILDING UNTIL THE STORM HAS PASSED.
Special weather statement, Jul 4, 6:04 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
604 PM CDT FRI JUL 4 2008

FLZ001-003-042330-
INLAND ESCAMBIA-INLAND SANTA ROSA-
604 PM CDT FRI JUL 4 2008

...A STRONG THUNDERSTORM IS BEING DETECTED OVER ESCAMBIA AND SANTA
ROSA COUNTIES...

AT 603 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 2 MILES SOUTH OF CENTURY...MOVING EAST AT 3 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
CENTURY...FLOMATON AND JAY THROUGH 630 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS
STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THE STORM HAS PASSED.
Local storm report, Jul 4, 6:07 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
607 PM CDT FRI JUL 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             CENTURY                 30.98N 87.26W
07/04/2008  E0.50 INCH       ESCAMBIA           FL   COUNTY OFFICIAL

&&

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:40 PM CDTSevere Thunderstorm WarningMOBBaldwin34 min
Jul 4, 6:22 PM CDTSevere Thunderstorm WarningMOBChoctaw53 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.